Warfarin: bleeding and worse

About a year ago, I was diagnosed with a heart condition called atrial fibrillation and prescribed 40 mg of verapamil three times a day. The heart specialist tried cardioversion (a short procedure involving an electric shock to the heart) in an attempt to stabilise my heart rhythm. Before this could be done, I had to take warfarin, 5-6 mg/day. The cardioversion was not successful, and my GP advised me to carry on with the warfarin at a slightly lower dosage in addition to the verapamil. He explained that staying on both these medications would cut my chances of having a stroke to 1 per cent while, without them, the risk is 5 per cent.

I have had an irregular heartbeat for years and did not worry about it even though I easily got out of breath climbing stairs or hills. My GP insisted on sorting out my condition. I am 68 years old and lead a fairly healthy lifestyle, which includes physical activities, and extra vitamins and minerals.

The warfarin causes nosebleeds; my eyes feel sore most of the time and occasionally get bloodshot, which takes a long time to clear. Meanwhile, I have learned that a surprisingly large number of people I know are on warfarin (all are over 60).

My concern is what warfarin and verapamil do to the body by thinning the blood. What process is involved and what are the long-term side-effects? Is there an alternative to what is also called ‘rat poison’? - BF, Brecon

Five years ago, my 81-year-old mother began to get easily breathless and had trouble climbing stairs. She was prescribed digoxin and, a year later, warfarin, and has continued to take both drugs ever since. She has monthly check-ups now and her doctor is happy with her state of heath. Yet, she has had a persistent cough, sometimes accompanied by a cold and voice loss, for several years - about the same time she has been on these drugs. The cough is non-productive (no mucus). She has tried various alternative remedies, plus vitamins, to no avail. Is there a connection with the drugs she is taking, and can she safely come off the drugs? - JY, Middlesex